Published on Thursday, March 23, 2023
Grey Bruce Public Health is warning people who use unregulated street drugs that they are at significant risk of experiencing an overdose/poisoning due to the local supply containing potentially toxic substances, including the highly potent opioid fentanyl.
The warning comes after GBPH received notification of two fatal overdoses and five non-fatal overdoses within the past several days.
Fentanyl is the drug suspected in both fatal overdoses and three of the five non-fatal overdoses. It is unknown at this time which drug was responsible for the other two non-fatal overdoses. Toxicology results are still pending.
“In light of these drug poisoning events, Public Health is issuing an overdose alert to community partners, people who use drugs, and the general public. Grey Bruce Public Health, in partnership with SOS (Supportive Outreach Services), will also be undertaking targeted outreach to ensure this alert and critical harm reduction messaging reaches the intended audience,” says Grey-Bruce Medical Officer of Health Dr. Ian Arra.
“We would like to express our sincere condolences to everyone impacted by these drug poisonings.”
Unregulated street drugs may have been unknowingly cut or mixed with toxic substances, such as fentanyl or carfentanil, which are both odourless and tasteless opioids. A few grains of fentanyl or carfentanil is enough to kill someone.
People who use drugs should never use alone and always carry a naloxone kit.
If it’s not possible to use with someone else present, call the National Overdose Response Service at 1-888-688-6677. A NORS operator will stay on the line while the drug is being used. In the event the caller becomes unresponsive, the operator will call 911.
If you suspect someone is experiencing a drug poisoning, administer naloxone. This may improve breathing, but may not help the individual regain consciousness. It is important to call 911 and continue to monitor breathing until medical help arrives.
Free naloxone kits are available at participating pharmacies in Grey-Bruce, Grey Bruce Public Health, and via GBPH’s community partners.
Public Health advises people who use drugs to:
Overdose is a medical emergency. Call 911 or go to the Emergency Department. The Good Samaritan Drug Overdose Act provides protection from simple possession charges when 911 is called for an overdose.
GBPH urges community partners and the public to report unexpected bad reactions to non-prescribed drugs. Reports can be made over the phone by calling 211 or online using the 211 Report a Bad Drug web form. Reporting drug overdoses/poisonings enables Grey Bruce Public Health to issue timely alerts to its partners and people who use drugs about potential hazards.
For additional Addiction Services:
For More Information:
To connect with the Medical Officer of Health or the Program Manager, please contact:
Denis Langlois, Communications Co-ordinator,
Grey Bruce Public Health,
519-376-9420 or 1-800-263-3456 ext. 1315,
Categories: News Release
For media inquiries, please call 519-376-9420 ext. 1315 or email Communications@publichealthgreybruce.on.ca
Share this page